Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Is it safe to start moderate aerobic exercise for high blood pressure while taking Diuretic?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
I was recently diagnosed as having high blood pressure. My last blood pressure reading was 146/102. I am 41 years old. Male. 5'10" tall. 279 pounds (was also diagnosed as obese obviously). I have started taking a diuretic (hydrochlorothiazide). Is it safe for me to start some moderate aerobic exercise such as walking on a treadmill?
Posted Tue, 31 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Prasad 52 minutes later
Brief Answer: You can.... Detailed Answer: Hi, I do not find any reason that suggest you shouldn't be exercising. You can safely start cardioexercise like walking on a treadmill. Some general recommendations/tips that you should follow include: 1. Do not over do. Start as a slow pace to gradually increase speed settings. Initially keep it between 5-10 km/hr and increase it after a week based on your tolerance. 2. I suggest my patients to start exercise for not more than 15 minutes for the first week. The duration can be prolonged based on your tolerance after a week. 3. Maintain heart rate under 145 beats per minute. This heart rate is age dependent and should be lowered as you grow old. 4. Drink plenty of fluids/sport drinks during exercise to maintain hydration. Diuretic and exercise can easily make you dehydrated. 5. Stop immediately if you experience chest pain, severe body aches (cramps) or breathing difficultly. 6. Lastly supplement with a low calorie but balanced diet. You can talk to a nutritionist about it. Hope this helps. Let me know if you need any other information. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor